Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.

Does HRT cause PMT

(15 Posts)
treacledan71 Sat 02-Jan-16 20:54:52

Hello. Wonder if you could please help. I am 45. Recently had ovaries out and going through early menopause immediately. Main symptoms are hot flushes which I can bear at the moment and just started taking herbal tablets to see if can help. I use to get severe pmt. Bloating back ache. Sore breasts for at least 3 weeks a month. I don't miss it all. I have got to see go soon and consultant said ask for HRT but have been reading it can cause pmt symptons. Has anyone had any experience of this please. I do get odd twinge now but nothing like before and don't want to go back to it. Thank you

PollyPerky Sun 03-Jan-16 09:20:31

TBH herbal tablets are not going to help anyone who is totally without oestrogen - as you are after this op. You need to think about HRT because you are on the borderline age for an early menopause and the medical advice is to take HRT at least up to the age of the average menopause- 52. Without it you are at higher risk of other diseases long term- serious ones like heart disease and osteoporosis. All of this is in the NICE guidelines on menopause.

Some HRT can cause PMT. It depends on the type of progestogens that are in the product.

Have you had your uterus removed as well?

TBH I'm really shocked that your consultant did not talk you through all of this and discuss options etc before your operation!

If you don't have your uterus still, then you only need oestrogen. If you have a uterus you need both hormones to give you a withdrawal bleed.

Different progestogen affect women in different ways. There are two that are closer to what we have naturally and many women find they cause fewer side effects. These include Femoston natural progesterone, Utrogestan.

PollyPerky Sun 03-Jan-16 09:23:37

sorry- that should say Femoston (type of HRT) and a separate progesterone called Utrogestan- 2 different products.
This link might help you

www.menopausematters.co.uk/aftermeno.php

FairyBiker Sun 03-Jan-16 09:49:20

Have been on Tibolone for 2 years now since having my ovaries removed for severe PMT.
I haven't had any Menopause symptons and definitely don't have any cycle symptoms any more. No sore boobs, no bloating, constipation, changes in discharge etc.
Started taking the HRT immediately after the OP

PollyPerky Sun 03-Jan-16 10:02:11

Out of interest FB why Tibolone?

treacledan71 Sun 03-Jan-16 10:10:34

Hello both. Thank you for the advice. I will go and see Gp and get it. NO i never had my womb out. I had my ovaries outas have got high cancer braca but ended up having two ops as one was hiding. All consultant mentioned was going on HRT. Think I know a lot of people who are at beginning of it ie naturally so Dr not offering HRT ie the herbal so I suppose I am copying them a bit. Thanks again it has been very helpful

treacledan71 Sun 03-Jan-16 10:18:37

Hi fairy I shall mention the drug you are on ie no symptoms. I don't miss them at all they were vile weren't they. Thanks for the link Polly its really informative

PollyPerky Sun 03-Jan-16 10:35:44

I have a book on meno and have just checked up on Tibolone.

I think it is prescribed for women who need testosterone a well- because the ovaries do make this in women as well. it is not 'mainstream' HRT as such but is one pill that includes oestrogen, progestogen and a kind of testosterone. It makes sense to give it to women with no ovaries because you won't have any bleed.

TBH you ought to be followed up by your consultant not your GP because most GPs are not knowledgeable on HRT, especially when it's something a bit different like this. Are you not having a follow up appt with the consultant who did your op?

treacledan71 Sun 03-Jan-16 12:26:52

Hi thanks for that. No I had the ovary tested for cancer and it come be clear and he saud did not need to see me as clear. I book go this week

FairyBiker Sun 03-Jan-16 15:25:15

It was the only one that was offered Polly.

I think it's because it was the progesterone that was affecting me so badly and the progesterone in tibolone is synthetic. So I still get all the hormones needed but in a form I can tolerate.

Haven't had any complaints about it, hadn't realised it was a more unusual one.

PollyPerky Sun 03-Jan-16 18:08:11

Tibolone is a type of HRT FB but it's not first choice usually.
I know this is wiki but it does give some info.

[https://en.wikipedia.org/wiki/Tibolone]]
It's actually a steroid drug with hormonal effects.

You are more likely tbh to have side effects from synthetic medication than the sort that is the same as we produce naturally. I've changed over the years from a synthetic progestogen to natural progesterone.

mizu Fri 08-Jan-16 19:47:05

Hi treacle.

I had a full hysterectomy nearly 10 weeks ago.
I had Prostap, an injection for 3 months before that to stop my ovaries working before the op.
Have been on Tibolone since August. Though my consultant would change the HRT after the op as I don't need the progestogen but he has prescribed it for a bit longer. Due to see him at the end of the month.

Have been to see a GP recently to ask about the HRT and she said it was safer to be on than the natural varieties.

I am feeling a bit weird on the HRT at times - a bit heady and a bit run down like I am coming down with something but generally, I feel good. I had terrible PMT and terrible periods before. I am though getting hot flushes st night.

Have put on weight around my middle, seem to have gone from a size 10 to a size 12 but this may be cos I've done nothing since the op as have had to rest a lot.

Looking forward to seeing the consultant, not sure if he will recommend I stay on the same HRT or change it.

PollyPerky Fri 08-Jan-16 22:02:42

Have been to see a GP recently to ask about the HRT and she said it was safer to be on than the natural varieties.

what did your GP mean by 'natural'? This is not what the research shows.

LurcioAgain Fri 08-Jan-16 22:13:36

I'm on HRT - 16 days oestrogen only, 12 days combined oesetrogen / progesterone, and I do get something a bit like PMT towards the end of the progesterone bit, but the symptoms are mild compared to the symptoms of perimenopause.

mizu Sat 09-Jan-16 10:03:33

Polly, I've no idea, sorry. Like I said off to see the consultant later on in the month. Doesn't make much sense to me either.

Don't know why I was kept on it as I don't need progestogen anymore either.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now